In June 2007, the European Union (EU), acting through the European Medicines Agency, its equivalent of the US Food and Drug Administration, posted information on its web site alerting physicians in its 27 member states about serious adverse events caused by botulinum toxin (BOTOX) when used for any indication. The main danger of concern was that the toxin was spreading from the original site of injection to distant places in the body. The adverse events caused by this, some of which were...
In June 2007, the European Union (EU), acting through the European Medicines Agency, its equivalent of the US Food and Drug Administration, posted information on its web site alerting physicians in its 27 member states about serious adverse events caused by botulinum toxin (BOTOX) when used for any indication. The main danger of concern was that the toxin was spreading from the original site of injection to distant places in the body. The adverse events caused by this, some of which were fatal, included muscle weakness, dysphagia (difficulty swallowing) and pneumonia.
The warning covered the four different botulinum toxin-containing products (medical and cosmetic) approved in Europe. In addition, the three drug companies that manufactured the toxin for European consumption issued “Dear Doctor” letters in at least two countries, the U.K. and Germany. These letters served to communicate more broadly what the EU saw as critical information needed by physicians and patients.
Botulinum toxin works by blocking the transmission of nerve impulses to muscles, causing those muscles to relax. The toxin’s major use is cosmetic where, for example, relaxation of the muscles between the eyes causes wrinkles to disappear. Other approved indications include treatment for crossed eyes, blepharospasm (sustained, forceful, involuntary closing of the eyelids) and uncontrolled neck movements. In all these cases, the toxin is injected into the relevant muscle.
But what if the toxin didn’t remain where you injected it? Loss of muscle control can be advantageous if it involves stopping involuntary movements of the eyelids or neck but can be dangerous when it involves the muscles of the esophagus (the tube that goes to the stomach). Here, loss of control leads to uncontrolled, abnormal swallowing, a process called “dysphagia.” This can be serious enough that patients can no longer eat or drink and must be hospitalized. An even more severe, sometimes fatal, outcome is “aspiration pneumonia,” where swallowed food goes back up the esophagus and into the lungs.
The EU has conducted periodic analyses of its adverse reaction databases for all forms of BOTOX and by November 2005 had found almost 700 total cases, including 17 deaths, six from aspiration pneumonia. The continuing receipt of reports of BOTOX adverse reactions, including deaths, prompted a European labeling change in April 2006 and a warning letter in June 2007.
Public Citizen has done its own analysis using the FDA’s adverse event database into which manufacturers and individuals report adverse reactions. Our staff analyzed reports submitted between November 1997 and December 31, 2006, and found 554 total cases of adverse events where BOTOX was the primary suspect drug. These included 25 deaths that appeared to be directly drug-related, including 6 deaths in children under 18 years of age. There were at least six cases of aspiration pneumonia, from which two people died, and 99 cases of dysphagia; 70 of these patients required hospitalization.
In June, the European Medicines Agency required the three companies that marketed BOTOX (for either therapeutic or cosmetic use) to issue a “Dear Doctor” letter. The main warning concerned “the serious adverse events related to the distant spread of botulinum toxin” and emphasized the need for “extreme caution” in vulnerable patients, i.e., those with neurological disorders or a history of dysphagia or aspiration (emphasis in original). The letter also warned patients and caregivers to “seek immediate medical care if swallowing, speech or respiratory disorders arise.”
Despite the cases in the US database and the EU warning letter, little has been done to warn patients and physicians in this country. No word has come from the US Food and Drug Administration even though two companies (Allergan and Solstice) market BOTOX in both the US and Europe and were required to write the June 2007 Warning Letter in Europe.
Public Citizen has often noted that labeling changes are rarely effective in changing physician behavior. Still, it is irresponsible of the FDA not to change the label and then require a similar letter to that issued in the EU to alert physicians and patients in the US to be on the lookout for possible dangerous adverse events of BOTOX in all its indications. Such alerts often lead to articles in the lay press that amplify the message. Only then can proper care be provided to prevent serious injuries and death.